Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Dodge City, KS

March 18, 2018Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Mar 18, 2018, 1:33 AM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 1:33 AM MDT (07:33 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 6:00 PM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2791 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS83 KDDC 180733
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
233 AM CDT Sun Mar 18 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ061-074-084-182100-
/O.NEW.KDDC.FW.W.0016.180318T1800Z-180319T0000Z/
Hamilton-Stanton-Morton-
233 AM CDT Sun Mar 18 2018 /133 AM MDT Sun Mar 18 2018/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/
this evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
613 
WWUS83 KDDC 182015
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
315 PM CDT Sun Mar 18 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ061-074-084-190000-
/O.CON.KDDC.FW.W.0016.000000T0000Z-180319T0000Z/
Hamilton-Stanton-Morton-
315 PM CDT Sun Mar 18 2018 /215 PM MDT Sun Mar 18 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
723 
WWUS83 KDDC 190005
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
705 PM CDT Sun Mar 18 2018

...Critical Fire Danger Conditions Are Diminishing...

KSZ061-074-084-190115-
/O.EXP.KDDC.FW.W.0016.000000T0000Z-180319T0000Z/
Hamilton-Stanton-Morton-
705 PM CDT Sun Mar 18 2018 /605 PM MDT Sun Mar 18 2018/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...074 AND 084...

Critical fire weather conditions have ended. Therefore, the Red
Flag Warning has been allowed to expire.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:25 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 11:25 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1225 AM CDT Sun Mar 18 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Mar 17 2018

An upper level shortwave currently moving into northern California
will move into the Four Corners region tonight then into the
Central Rockies tomorrow. Towards the surface, lee troughing will
strengthen tonight with southeasterly winds across western Kansas.
Southeasterly winds continue tomorrow with moisture pooling across
Central Kansas. Meanwhile, the area of low pressure across eastern
Colorado will slide eastward into far western Kansas in the
afternoon. Very dry conditions are expected behind this boundary
elevating fire weather danger. Moisture will continue to pool
across central Kansas during the day with partly to mostly cloudy
skies and winds from the southeast. A few storms may form along
the aforementioned boundary in the late afternoon, but most
activity will hold off until closer to sunset. As for
temperatures, lows tonight are expected to dip into the mid to
upper 30s with highs tomorrow ranging from the low 70s across far
western Kansas with mid to upper 60s elsewhere.

.LONG TERM...(Sunday night through Saturday)
Issued at 146 PM CDT Sat Mar 17 2018

Scattered showers and thunderstorms will be possible Sunday night
mainly east of Highway 83. A few storms may become strong to
severe before midnight with high winds and hail being the main
concern. This system moves east of the area Monday with a few wrap
around showers possible across the area throughout the day with
decreasing cloudiness Monday night. Strong northerly winds are
expected behind this system with temperatures falling below
normal. The remainder of the week looks dry as an upper level
ridge builds over the western United States with high pressure
being the dominate feature at the surface. Models then suggest the
next disturbance to move through the area Friday into this
weekend. It is too far out to tell exactly what type of weather we
will have during this time frame and will be watched over the next
several model runs. As for temperatures, highs Monday will only
reach into the 40s with 50s Tuesday, 60s Wednesday, then back into
the 70s Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1221 AM CDT Sun Mar 18 2018

Fairly active aviation weather will exist through this TAF period,
with the main challenge being timing and extent of ceiling, as
well as how low ceiling will go later in the period. The best
forecast is that MVFR ceiling will develop and affect DDC and HYS
terminals from late morning through the afternoon hours Sunday.
This initial surge of stratus should remain east of LBL and GCK.
Winds will be fairly strong out of the south to southeast at 18 to
23 knots. Scattered thunderstorms are expected to develop in the
00-03Z time frame Sunday Night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  68  39  47 /   0  20  70  50
GCK  36  69  37  46 /   0  10  60  50
EHA  36  70  36  49 /   0  10  20  20
LBL  36  73  38  49 /   0  10  40  30
HYS  34  64  39  44 /   0  20  90  80
P28  36  67  42  51 /   0  30  80  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Mar 17, 4:42 AM MDT, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
542 AM CDT Sat Mar 17 2018

KSZ030-031-043>046-061>066-074>081-084>090-181045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
542 AM CDT Sat Mar 17 2018 /442 AM MDT Sat Mar 17 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Elevated fire weather conditions will exist across mainly far southwest
Kansas late this afternoon as humidity falls to 20 to 25 percent and
southeast winds increase to 15 to 20 mph.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
A significant storm system will be moving quickly across southwest
Kansas late Sunday into Monday. Ahead of the storm, critical to
near-critical fire weather conditions will develop across far southwest
Kansas. In the moist sector across south central Kansas, isolated to
widely strong to severe thunderstorms will be possible in the mid
to late evening hours.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Elevated risk
  - Snow: Limited risk
  - Fire weather: Significant risk

* Monday
  - Non thunderstorm wind: Elevated risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.